Interaction between a vaccine and a drug has been reported only with influenza vaccine and four drugs (aminopyrine, phenytoin sodium, theophylline, and warfarin sodium), and with BCG vaccine and theophylline. Some of these interactions still are unconfirmed. The underlying mechanism of the interaction is thought to be due to the vaccine (as an interferon-inducer) inactivating the hepatic cytochrome P-450 system; this results in depressed drug metabolism and reduced clearance. Because this is a nonspecific mechanism it could occur with other vaccines and it is possible that other vaccine-drug interactions are unrecognized. The clinical significance of vaccine-drug interactions is not fully determined; available evidence suggests that adverse reactions to warfarin or theophylline are rare after influenza vaccination and their possibility should not deter physicians from vaccinating those elderly patients at risk from influenza. Physicians should, however, monitor the response of these patients to medication in the immediate period following vaccination in case an adverse reaction occurs.